Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 166, NWS Topeka, KS

August 7, 2006Clay County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 7, 2006, 9:02 PM CDT for Clay County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2006, 9:02 PM CDT (02:02 UTC)
Expired
Aug 7, 2006, 9:45 PM CDT
In force
43 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Clay County, KS

The radar

The Topeka radar (KTWX), 101 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2006-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2408 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2006-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2408 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1676 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 080203
SVRTOP
KSC027-080245-
/O.NEW.KTOP.SV.W.0166.060808T0202Z-060808T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
902 PM CDT MON AUG 7 2006

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CLAY COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 945 PM CDT

* AT 858 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 4 MILES WEST OF IDANA...OR ABOUT
  12 MILES WEST OF CLAY CENTER...MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  IDANA...
  MORGANVILLE...
  VINING...

STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER INSIDE A
BUILDING.

IF YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS.
DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE
LIKELY IN SEVERE THUNDERSTORMS.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3956 9706 3930 9727 3928 9729 3930 9735
      3930 9736 3948 9736 3949 9735 3956 9735
      3956 9706

$$
2 follow-up statements
000 
WWUS53 KTOP 080234
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
933 PM CDT MON AUG 7 2006

KSC027-080245-
/O.CON.KTOP.SV.W.0166.000000T0000Z-060808T0245Z/
CLAY-
933 PM CDT MON AUG 7 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHWESTERN CLAY COUNTY...

AT 931 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR MORGANVILLE...OR ABOUT
6 MILES NORTHWEST OF CLAY CENTER...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
MORGANVILLE AND VINING.

STRONG AND DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER 
INSIDE A STURDY BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3941 9711 3938 9716 3935 9727 3936 9735
      3938 9736 3948 9736 3949 9735 3956 9735
      3956 9713

$$
000 
WWUS53 KTOP 080242
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
942 PM CDT MON AUG 7 2006

KSC027-080252-
/O.EXP.KTOP.SV.W.0166.000000T0000Z-060808T0245Z/
CLAY-
942 PM CDT MON AUG 7 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLAY COUNTY WILL
EXPIRE AT 945 PM CDT...

AT 942 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3941 9711 3938 9716 3935 9727 3936 9735
      3938 9736 3948 9736 3949 9735 3956 9735
      3956 9713

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:22 PM CDT, 5 hours 40 minutes earlier.

Area forecast discussion, Aug 7, 3:22 PM CDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
322 PM CDT MON AUG 7 2006

.DISCUSSION...

LATEST SATELLITE AND PROFILER LOOPS SHOW TAIL END OF ENERGY FROM A
SHORTWAVE MOVING ACROSS IOWA ACROSS NORTHEAST KANSAS. SURFACE
ANALYSIS HAD FRONTAL BOUNDARY FROM NORTHWEST MISSOURI INTO CENTRAL
KANSAS THEN UP INTO THE HIGH PLAINS AT 18Z. THUNDERSTORMS WERE
DEVELOPING IN CONVERGENCE ZONE ACROSS SOUTH CENTRAL KANSAS THIS
AFTERNOON. OTHER ISOLATED SHOWERS HAVE PERSISTED NEAR THE BOUNDARY
THROUGH THE DAY. MUCAPES RUNNING FROM 1500 TO NEAR 3000 J/KG ACROSS
THE FORECAST AREA WITH THE HIGHEST VALUES NEAR THE NEBRASKA BORDER.

EXPECT TO SEE CONTINUED DEVELOPMENT OF SCATTERED SHOWERS AND
THUNDERSTORMS ALONG NEAR THE VICINITY OF THE BOUNDARY THIS AFTERNOON
AND EVENING. LOW LEVEL JET IS FORECAST TO INCREASE THIS EVENING AND
OVERNIGHT AND WILL LIFT OVER THE SURFACE AND 850 MB FRONTS AND
INCREASE ISENTROPIC LIFT ACROSS NORTHERN KANSAS AND SOUTHERN
NEBRASKA. UPSLOPE FLOW INTO THE HIGH PLAINS ALONG WITH AN EJECTING
SHORTWAVE TONIGHT WILL LIKELY LEAD TO THE DEVELOPMENT OF AN MCS
ACROSS NEBRASKA. CORFIDI VECTORS SUGGEST THAT THE MOVEMENT OF THE
MCS WOULD BE ACROSS SOUTHERN NEBRASKA AND NORTHERN KANSAS TONIGHT
AND INTO NORTHERN MISSOURI.

NAM AND GFS DIFFER WITH THE CONVECTION TONIGHT AND TUESDAY WITH THE
GFS SUFFERING FROM CONVECTIVE FEEDBACK AND BLOWING UP QPF ACROSS THE
NORTHERN COUNTIES FOR TONIGHT. THE NAM IS MORE REPRESENTATIVE THAN
THE GFS AND LEANED MORE TOWARD IT FOR THE FORECAST TONIGHT. THE RUC
IS DOING FAIRLY GOOD WITH THE DEVELOPMENT OF THE CURRENT CONVECTION.

MORNING POPS WILL BE HIGHEST NEAR THE NEBRASKA BORDER IN THE
NORTHEAST CWA WITH THE CONVECTION DEPARTING. SOME ADDITIONAL
CONVECTION POSSIBLE IN THE AFTERNOON HOURS WITH SOME WEAK ENERGY
MOVING THROUGH THE WESTERLIES ACROSS SOUTHEAST NEBRASKA AND NORTHERN
KANSAS. TEMPERATURES WILL BE SIMILAR TO TODAY ACROSS THE SOUTHERN
CWA WITH 850 MB TEMPS SIMILAR TO TODAY.

TUESDAY NIGHT AND WEDNESDAY...SURFACE BOUNDARY STILL LOCATED ACROSS
THE CWA WITH UPPER WAVE PUSHING EAST OF THE AREA.  ANY THUNDERSTORMS
SHOULD COME TO AN END ACROSS THE NE CWA LATE TUESDAY NIGHT. MODELS
DIVERGE QUITE A BIT ON WEDS WITH GFS PUSHING BOUNDARY INTO SOUTHERN
KANSAS WITH COOLER AIR FILTERING INTO THE CWA. NAM KEEPS SURFACE
BOUNDARY FURTHER NORTH...WITH H85 TEMPS REMAINING IN THE UPPER 20S.
WITH BETTER SUPPORT FROM THE OTHER MODELS...ALONG WITH GFS FEEDBACK
CONCERNS...HAVE CHOSEN THE WARMER NAM SOLUTION...WITH HIGHS IN THE
UPPER 90S AND LOW 100S.

THURSDAY AND FRIDAY...H5 HIGH REMAINS PARKED ACROSS THE NM/TX
REGION...WITH TROUGHING ACROSS THE NORTHEAST U.S. MODELS STILL VARY
WIDELY WITH SURFACE FEATURES. NAM KEEPS BOUNDARY ACROSS THE AREA
WITH GFS WASHING THE BOUNDARY OUT FURTHER SOUTHWEST. TOYED WITH
ADDING POPS FOR THURSDAY AFTN WITH BOUNDARY HANGING AROUND BUT
LACKED CONFIDENCE IN ANY SOLUTION AT THIS POINT TO CHANGE GOING DRY
FORECAST. SURFACE FLOW BECOMES MORE EASTERLY THESE DAYS...THEREFORE
TEMPERATURES SHOULD BE A FEW DEGREES COOLER ON FRIDAY.

SATURDAY THROUGH MONDAY...FLOW ALOFT SHOULD BECOME A LITTLE MORE
ZONAL ACROSS THE NORTHERN PLAINS AS SHORTWAVE ENERGY ACTS TO DEPRESS
H5 RIDGING. ADDED POPS SUNDAY AND SUNDAY NIGHT WITH BOTH THE EC AND
GFS SHOW SIGNIFICANT SHORTWAVE TROUGH PUSHING ACROSS THE CENTRAL
PLAINS. THIS ENERGY SHOULD SEND A SURFACE BOUNDARY ACROSS THE AREA.
GFS SHOWS THE BOUNDARY BECOMING STATIONARY ACROSS KANSAS...WHICH
SEEMS REASONABLE GIVEN THE UPPER LEVEL FLOW. IF MODELS CONTINUE TO
SHOW THIS TREND...POPS WOULD HAVE TO BE EXTENDED INTO MONDAY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 7, 3:56 PM CDT, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
356 PM CDT MON AUG 7 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-082100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
356 PM CDT MON AUG 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA
TONIGHT...WITH THE BETTER CHANCES RESIDING NORTH OF INTERSTATE 70.
SOME OF THE STORMS COULD BE SEVERE WITH WINDS IN EXCESS OF 60 MPH
BEING THE PRIMARY HAZARD. THE STORMS COULD ALSO PRODUCE VERY HEAVY
RAIN AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL LINGER INTO LATE TUESDAY NIGHT WITH THE
BEST CHANCES NORTHEAST OF A LAWRENCE TO WASHINGTON LINE.

THUNDERSTORM CHANCES RETURN TO THE AREA FOR SUNDAY AND SUNDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT.

In the hours before

Special weather statement, Aug 7, 7:23 PM CDT, 1 hour 39 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
723 PM CDT MON AUG 7 2006

KSZ034-080115-
OTTAWA-
723 PM CDT MON AUG 7 2006

THROUGH 815 PM CDT...A THUNDERSTORM WILL MOVE NORTH AT 10 MPH ACROSS
PORTIONS OF OTTAWA COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...STRONG
WINDS UP TO 50 MPH...HEAVY RAIN AND FREQUENT LIGHTNING. SOME
COMMUNITIES THAT COULD BE AFFECTED INCLUDE MINNEAPOLIS.

STAY ALERT TO THE WEATHER IN CASE THE STORM FURTHER INTENSIFIES AND
A WARNING IS ISSUED.
Special weather statement, Aug 7, 8:14 PM CDT, 48 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
814 PM CDT MON AUG 7 2006

KSZ020-034-080200-
CLOUD-OTTAWA-
814 PM CDT MON AUG 7 2006

THROUGH 900 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 20
MPH ACROSS NORTHERN OTTAWA AND CLOUD COUNTIES. LOCAL LAW ENFORCEMENT
REPORTED THIS STORM WAS PRODUCING STRONG WINDS IN EXCESS OF 50 MPH
AND FREQUENT LIGHTNING. SOME COMMUNITIES THAT COULD BE AFFECTED
INCLUDE AURORA...MILTONVALE...GLASCO AND DELPHOS.

STAY ALERT TO THE WEATHER IN CASE THE STORM INTENSIFIES AND A
WARNING IS ISSUED.
Local storm report, Aug 7, 8:28 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
828 PM CDT MON AUG 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND GST     7 ESE GLASCO            39.32N 97.72W
08/07/2006  E60 MPH          CLOUD              KS   TRAINED SPOTTER

&&

WOLTERS
Local storm report, Aug 7, 8:36 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
836 PM CDT MON AUG 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     TSTM WND GST     2 SW MILTONVALE         39.33N 97.47W
08/07/2006  E70 MPH          CLOUD              KS   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN.

&&

EK
Local storm report, Aug 7, 8:42 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
842 PM CDT MON AUG 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     TSTM WND DMG     MILTONVALE              39.35N 97.45W
08/07/2006                   CLOUD              KS   TRAINED SPOTTER

            DUMPSTER BLEW ACROSS THE YARD AND POWER WAS OUT. TREE
            LIMBS WERE ALSO BLOWN DOWN.

&&

WOLTERS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:31 PM CDTSevere Thunderstorm WarningTOPCloud44 min
Aug 7, 8:55 PM CDTSevere Thunderstorm WarningTOPCloud, Republic50 min
Aug 7, 8:58 PM CDTSevere Thunderstorm WarningTOPOsage47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.